Annals of Statistics

Robust inference for variance components models for single trees of cell lineage data

R. M. Huggins

Full-text: Open access


Previously, Huggins and Staudte examined robust estimators for a variance components formulation of the bifurcating autoregressive model for cell lineage data. They gave asymptotic properties of the estimators if a large number of trees were observed. However, for single trees the derivation of these asymptotic properties is more complex. Here the asymptotic distributions of robust estimators of parameters associated with the stationary bifurcating autoregressive process as a single tree becomes large are obtained. These results follow from the formulation of the estimating functions as the product of a nonrandom matrix and the sum of vectors of functions of an infinite sequence of exchangeable random variables.

Article information

Ann. Statist., Volume 24, Number 3 (1996), 1145-1160.

First available in Project Euclid: 20 September 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62F35: Robustness and adaptive procedures
Secondary: 62F12: Asymptotic properties of estimators 62M99: None of the above, but in this section

Robust estimation asymptotic inference variance components cell lineage data


Huggins, R. M. Robust inference for variance components models for single trees of cell lineage data. Ann. Statist. 24 (1996), no. 3, 1145--1160. doi:10.1214/aos/1032526961.

Export citation


  • Aitchison, J. and Silvey, S. D. (1958). Maximum likelihood estimation of parameters subject to restraints. Ann. Math. Statist. 29 813-828.
  • Cowan, R. and Staudte, R. G. (1986). The bifurcating autoregression model in cell lineage studies. Biometrics 42 769-783.
  • Crowder, M. J. (1976). Maximum likelihood estimation for dependent observations. J. Roy. Statist. Soc. Ser. B 38 45-53.
  • Crowder, M. J. (1986). On consistency and inconsistency of estimating equations. Econometric Theory 2 305-330. Huggins, R. M. (1993a). On the robust analysis of variance components models for pedigree data. Austral. J. Statist. 35 43-57. Huggins, R. M. (1993b). A robust approach to the analysis of repeated measures. Biometrics 49 715-720.
  • Huggins R. M. (1995). A law of large numbers for the bifurcating autoregressive process. Comm. Statist. Stochastic Models 11 273-278.
  • Huggins, R. M. (1996). On the identifiability of measurement error in the bifurcating autoregressive model. Statist. Probab. Lett. 27 17-23.
  • Huggins, R. M. and Marschner, I. C. (1991). Robust analysis of the bifurcating autoregressive model in cell lineage studies. Austral. J. Statist. 33 209-220.
  • Huggins, R. M. and Staudte, R. G. (1994). Variance components models for dependent cell populations. J. Amer. Statist. Assoc. 89 19-29.
  • Kelker, D. (1970). Distribution theory of spherical distributions and a location-scale parameter generalisation. Sankhy¯a Ser. A 32 419-430.
  • Kingman, J. F. C. (1972). On random sequences with spherical sy mmetry. Biometrika 59 492-493.
  • Klimko, L A. and Nelson, P. I. (1978). On conditional least squares estimation for stochastic processes. Ann. Statist. 6 629-642.
  • Marschner, I. C. (1991). Robust estimation for epidemic models. Austral. J. Statist. 33 221-240.
  • Miller, J. J. (1977). Asy mptotic properties of maximum likelihood estimates in the mixed model of the analysis of variance. Ann. Statist. 5 746-762.
  • Powell, E. O. (1955). Some features of the generation times of individual bacteria. Biometrika 42 16-44.
  • Powell, E. O. (1956). An improved culture chamber for the study of living bacteria. Journal of the Roy al Microscopical Society 75 235.
  • Powell, E. O. (1958). An outline of the pattern of bacterial generation times. Journal of General Microbiology 18 382-417.
  • Powell, E. O. and Errington, F. P. (1963). Generation times of individual bacteria: some corroborative measurements. Journal of General Microbiology 31 315-327.
  • Shiry ayev, A. N. (1984). Probability. Springer, New York.
  • Staudte, R. G., Guiget, M. and Colly n d'Hooge, M. (1984). Additive models for dependent cell populations. Journal of Theoretical Biology 109 127-146.
  • Stewart, G. W. (1973). Introduction to Matrix Computations. Academic Press, New York.
  • Tay lor, R. L., Daffer, P. Z. and Patterson, R. F. (1985). Limit Theorems for Sums of Exchangeable Random Variables. Rowman and Allanheld, Totowa, NJ.
  • Weiss, L. (1973). Asy mptotic properties of maximum likelihood estimators in some non-standard cases. II. J. Amer. Statist. Assoc. 68 428-430.
  • Weiss, L. (1975). The asy mptotic distribution of the likelihood ratio in some non-standard cases. J. Amer. Statist. Assoc. 70 204-208.